Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 10, NWS Des Moines, IA

June 9, 20208 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jun 9, 2020, 3:46 PM CDT for 8 counties in Iowa. It took effect at Jun 10, 2020, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 3:46 PM CDT (20:46 UTC)
In effect from
Jun 10, 2020, 1:00 AM CDT
Expired
Jun 10, 2020, 7:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS73 KDMX 092046
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
346 PM CDT Tue Jun 9 2020

IAZ004-015-023-033-034-044-045-057-100500-
/O.NEW.KDMX.WI.Y.0010.200610T0600Z-200610T1200Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira
346 PM CDT Tue Jun 9 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY...

* WHAT...North winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...West central and northwest Iowa

* WHEN...From 1 AM to 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

BSS
2 follow-up statements
465 
WWUS73 KDMX 100247
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
947 PM CDT Tue Jun 9 2020

IAZ004-015-023-033-034-044-045-057-101100-
/O.CON.KDMX.WI.Y.0010.200610T0600Z-200610T1200Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira
947 PM CDT Tue Jun 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...West central and northwest Iowa.

* WHEN...From 1 AM to 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
650 
WWUS73 KDMX 100812
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
312 AM CDT Wed Jun 10 2020

IAZ004-015-023-033-034-044-045-057-101200-
/O.CON.KDMX.WI.Y.0010.000000T0000Z-200610T1200Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira
312 AM CDT Wed Jun 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...West central and northwest Iowa.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:44 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 9, 3:44 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
344 PM CDT Tue Jun 9 2020

.DISCUSSION.../Tonight through Tuesday/
Issued at 343 PM CDT Tue Jun 9 2020

All the concerns in this forecast period are well front loaded
and include several elements including heavy rain and flooding
into tomorrow, severe weather through late evening southwest, and
gusty winds west early Wed morning. A very atypical pattern for
June was in place this afternoon with the departing remnants of TD
Cristobal lifting across eastern IA and an upstream trough moving
through the MO Valley. Both systems were lighting up the 12z EC
Ensemble standardized anomaly and climatological percentiles with
+/- 4 SD or max/min percentiles for height, wind, SLP and
moisture parameters.

The Cristobal remnants seem to be well handled by convection
allowing models (CAMs), at least in terms of track and position
with extrapolation also supporting that precip should end by 00z.
Some of the CAMs have overestimated QPF, but observations suggest
some areas over southeast and east central Iowa have received
2-3" of rain. Luckily this has fallen over several hours so
nothing beyond ponding water on roads has been received thus far.
Will keep the Flash Flood Watch going for these locations however.

The attention will then quickly turn south and west where strong
kinematic and frontogenetic forcing are expected to blossom severe
thunderstorms over southeast Nebraska and vicinity where a
Tornado Watch has already been issued. Supercells are expected to
develop in 1500-2000 j/kg uncapped MLCAPEs with 35+kts of deep
shear. Although decent 0-3km CAPEs may help stretching somewhat,
weak SRH/shear and higher LCLs may diminish tornado potential
somewhat. With weak mean winds between the two systems the storms
will eventually creep toward the southwest forecast area, with
both the mean wind and Bunkers motion 20kts or less. Thus there
will be some severe potential later this evening southwest, but
the loss of heating and halted northward progression of the warm
front/warm sector will likely limit things somewhat.

Our greater concern may be an axis of heavy rainfall.
Precipitable water values and warm cloud depths will not be as
climatologically extreme as what were associated with Cristobal,
but will still be seasonally high and may lead to appreciable
rainfall along the SW-NE low level moisture convergence axis
ahead of what is now the central KS surface low as it moves
eastward overnight. Many parameterized and non-parameterized
models depict 2-4" accumulations into tomorrow morning. Although
the exact location is yet to be determined, the overnight heavy
rain axis is expected to intersect the 2-3" east central rainfall
area from today which could theoretically lead to isolated 5-6"
totals by this time tomorrow. Thus the Flash Flood Watch has been
left in effect for these locations and extended southwest to
account for the expected genesis area. If the heavy rain
materializes, the watch will likely need to be extended further
into Wednesday.

If those concerns weren't enough, gusty winds much like what are
currently in progress over central Nebraska, are expected to
follow the system into western IA overnight. This may lead to a
few hours of 45 mph wind gusts so have issued a Wind Advisory
early Wed morning.

After this the weather calms down quite a bit with slow moving,
fairly high amplitude flow through the weekend. This will keep our
weather essentially dry with seasonal temperatures eventually
warming through the end of the period as the upper level ridge
reaches the central CONUS. Two potential windows of concern for
precip include early in the weekend as a weak wave drops through
the NW flow ahead of the ridge, and then again Monday in more
GFS-based southwest flow. Confidence in neither window is great
however so little if any PoPs have been included in the extended
as of yet.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1257 PM CDT Tue Jun 9 2020

Moderate to heavy rains associated with what's left of TD
Cristobal continue to affect the eastern half of the forecast area
with variable MVFR to LIFR conditions. These should generally give
way back to VFR as the precip exits into the early evening hours.
Additional precip is expected to move into central IA with the
next system however which will bring MVFR or less conditions and
gusty winds behind the surface low Wed morning.

&&

.HYDROLOGY...
Issued at 343 PM CDT Tue Jun 9 2020

NCRFC and MBRFC forecasts currently do not show any forecast
points reaching flood stage as of yet based on QPF through 12z
Wed. While this encompasses expected precip from Cristobal
remnants and additional rains tonight, it does not account for
everything associated with the upstream trough passage. Some
convection allowing models have shown a consistent signal of an
axis of several inches of rain from southwest into central IA
tonight through Wed afternoon however. While the magnitude of the
max QPF is on the order of 2-4+", its areal coverage is not great
so the additional rainfall into tomorrow would be more likely to
produce flash flooding than river flooding. Thus the previous
Flash Flood Watch issue for Cristobal was extended farther
southwest to account for additional precipitation.

River flooding still does remain possible, but the confidence in
amounts and location is currently not great enough to pinpoint
what would be localized rainfall over a smaller basin. Locations
from Des Moines south and east would be the areas of concern. Several
models do suggest heavy rainfall may affect the Des Moines metro,
so those with concerns along Walnut and Four Mile Creeks should
monitor the situation for further updates tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 7 AM CDT Wednesday for IAZ004-015-023-
033-034-044-045-057.

Flash Flood Watch through Wednesday morning for IAZ026>028-
036>039-047>050-058>062-070>074-081>083-092-093.

&&

UPDATE...Small
DISCUSSION...Small
AVIATION...Small
HYDROLOGY...Small
Hazardous weather outlook, Jun 9, 4:33 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Tue Jun 9 2020

IAZ070-081-092-093-101100-
Cass-Adams-Taylor-Ringgold-
433 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe storms this evening across the
area. Main threat is damaging winds and large hail. An isolated
tornado is also possible.

Strong northwest winds are expected late tonight with gusts of 35
to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ004-005-015-023-024-033>035-044>046-057-058-071-082-101100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Adair-Union-
433 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are expected today into tonight. A strong to
severe storm cannot be ruled out, but the threat of widespread
severe weather is low at this time.

Strong northwest winds are expected late tonight with gusts of 35
to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
083>086-094>097-101100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-
Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
433 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

In addition to heavy rainfall, a few thunderstorms are possible
today into tonight. A strong to severe storm cannot be ruled out,
but the threat of widespread severe weather is low at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist into Wednesday with gusts of
35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Jun 9, 2:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HEAVY RAIN       3 SE SWAN               41.44N 93.27W
06/09/2020  M2.74 INCH       MARION             IA   PUBLIC

            MEASURED BY PWS.

&&
Local storm report, Jun 9, 2:24 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       5 SW OSKALOOSA          41.25N 92.72W
06/09/2020  M2.16 INCH       MAHASKA            IA   MESONET

            MEASURED BY PWS.

&&
Local storm report, Jun 9, 2:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY RAIN       2 NW BUSSEY             41.22N 92.91W
06/09/2020  M2.25 INCH       MARION             IA   MESONET

&&
Local storm report, Jun 9, 2:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       4 SW PELLA              41.37N 92.98W
06/09/2020  M2.12 INCH       MARION             IA   MESONET

            MESONET STATION RRMI4 AT RED ROCK DAM.

&&
Local storm report, Jun 9, 2:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HEAVY RAIN       2 SW OTTUMWA            41.00N 92.44W
06/09/2020  M2.20 INCH       WAPELLO            IA   MESONET

&&
Local storm report, Jun 9, 3:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       5 N TOLEDO              42.08N 92.58W
06/09/2020  M2.34 INCH       TAMA               IA   MESONET

            MEASURED BY PWS.

&&

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.